Table of Contents Author Guidelines Submit a Manuscript
Gastroenterology Research and Practice
Volume 2011, Article ID 616080, 3 pages
http://dx.doi.org/10.1155/2011/616080
Case Report

Cerebrovascular Accidents Associated with Sorafenib in Hepatocellular Carcinoma

1Division of Hematology, Oncology, Department of Medicine, Columbia University, NY 10027, USA
2Section of Medical Oncology, Yale University School of Medicine, New Haven, CT, USA
3Oncology Unit, 3rd Department of Medicine, Athens University School of Medicine, Building Z, Sotiria General Hospital, Mesogion 152, 115 27 Athens, Greece

Received 24 January 2011; Revised 28 March 2011; Accepted 7 April 2011

Academic Editor: Fabio Farinati

Copyright © 2011 Muhammad W. Saif et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Sorafenib is an oral angiogenetic multikinase inhibitor approved in the treatment of renal and hepatocellular carcinoma. Bleeding and venous thrombotic events have been described with angiogenetic agents but cerebrovascular accidents are rarely reported. We report two cases of patients with hepatocellular carcinoma who developed a cerebrovascular accident while on sorafenib. Neither patient had any risk factors for the cerebrovascular events apart from gender and age in the second patient. Laboratory data were noncontributory. The head CT scan did not reveal acute abnormalities. No hemodynamically significant stenosis was visible in the carotid ultrasound, and the echocardiogram showed normal size of the heart chambers and normal systolic function of the left ventricle. Sorafenib was discontinued in both cases. Physicians should monitor patients receiving sorafenib for neurologic symptoms, and in the absence of other etiology, prompt discontinuation of this drug should be considered.